Woman with ringing in her ears after taking this common medication.

You detect a ringing in your ears when you get up in the morning. They were fine yesterday so that’s odd. So you start thinking about likely causes: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been listening to your music at an excessive volume (it’s all been quite moderate lately). But your head was aching yesterday, and you did take some aspirin last night.

Could the aspirin be the trigger?

And that possibility gets your mind working because maybe it is the aspirin. And you recall, somewhere in the deeper crevasses of your memory, hearing that certain medicines were connected to reports of tinnitus. is aspirin one of those medicines? And if so, should you stop using it?

What’s The Relationship Between Tinnitus And Medications?

Tinnitus is one of those conditions that has long been rumored to be linked to a number of medications. But those rumors aren’t exactly what you’d call well-founded.

Tinnitus is commonly viewed as a side effect of a diverse swath of medications. The truth is that there are a few kinds of medications that can produce tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Well, there are a couple of theories:

  • Your blood pressure can be altered by many medications which in turn can trigger tinnitus symptoms.
  • Beginning a new medicine can be stressful. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly associated with tinnitus. So in this instance, the tinnitus symptoms aren’t being caused by the medication. The whole ordeal is stressful enough to cause this kind of confusion.
  • The condition of tinnitus is pretty prevalent. Chronic tinnitus is an issue for as many as 20 million people. Some coincidental timing is inevitable when that many individuals suffer with tinnitus symptoms. Enough individuals will start taking medicine around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.

What Medicines Are Connected to Tinnitus

There is a scientifically established connection between tinnitus and a few medicines.

The Link Between Powerful Antibiotics And Tinnitus

There are certain antibiotics that have ototoxic (ear harming) properties. These powerful antibiotics are normally only used in special situations and are known as aminoglycosides. High doses are known to cause damage to the ears (including some tinnitus symptoms), so such dosages are normally limited.

Blood Pressure Medication

Diuretics are often prescribed for individuals who are dealing with hypertension (high blood pressure). Some diuretics have been known to trigger tinnitus-like symptoms, but normally at considerably higher doses than you may normally encounter.

Ringing in The Ears Can be Produced by Taking Aspirin

And, yes, the aspirin may have been what caused your tinnitus. But here’s the thing: It still depends on dosage. Typically, high dosages are the real issue. Tinnitus symptoms usually won’t be produced by standard headache dosages. But when you quit using high dosages of aspirin, fortunately, the ringing tends to disappear.

Check With Your Doctor

Tinnitus might be able to be caused by several other unusual medications. And there are also some unusual medicine combinations and interactions that may generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best strategy.

That being said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now